Mathematical induction, difference equations and divisibility

Full text for this resource is not available from the Research Repository.

McAndrew, Alasdair (2009) Mathematical induction, difference equations and divisibility. International Journal of Mathematical Education in Science and Technology, 40 (8). pp. 1013-1025. ISSN 0020-739X


Many exercises in mathematical induction require the student to prove a divisibility property of a function of the integers. Such problems are generally presented as being independent of each other. However, many of these problems can be presented in terms of difference equations, and the theory of difference equations can be used to provide a uniform method for creating such divisibility problems. This article shows how a multitude of such problems can be created, and how standard problems from textbooks can be analysed in terms of difference equations.

Dimensions Badge

Altmetric Badge

Item type Article
DOI 10.1080/00207390903121743
Official URL
Subjects Historical > FOR Classification > 0102 Applied Mathematics
Historical > Faculty/School/Research Centre/Department > School of Engineering and Science
Keywords ResPubID19181, induction problems, divisibility, difference equations, number theory
Citations in Scopus 3 - View on Scopus
Download/View statistics View download statistics for this item

Search Google Scholar

Repository staff login